Flood, Hamlin
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hamlin County, 0.69 mi W of Stone Bridge to 3.81 mi ENE of Stone Bridge
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.599, -97.064
High water levels from April continued throughout May and into June on Lake Poinsett. Above normal rainfall along with periods of strong winds in May kept lake levels high and created large waves which brought more damage to homes and flooded roads along the lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High water levels from April continued throughout May and into June on Lake Poinsett. Above normal rainfall along with periods of strong winds in May kept lake levels high and created large waves which brought more damage to homes and flooded roads along the lake. Lake Poinsett rose to 1,657.1 feet on April 27th which was just below the record of 1657.6 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 11:21 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 1221 AM CDT Wed May 1 2019 .UPDATE... Issued at 920 PM CDT Tue Apr 30 2019 The rain has come to an end across the western half of the area this evening, and continues to slowly drift across the east. Made some adjustments to POPs to account for this. No other changes made to the forecast at this time. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 219 PM CDT Tue Apr 30 2019 Upper troughing will keep the region well below high temperature averages for the first of May. Sfc low pressure in the Southern and Central Plains coupled with ample shortwave energy will keep the drizzle and light rain going through this evening. A brief reprieve in the west overnight will fill back in as a 700mb low moves into southwest South Dakota. This will produce a second wave of precip. Light snow accumulations will be possible west of the Missouri with rain and snow possible through mid morning before the change over to all rain occurs. Sfc high pressure builds in Wed evening and will help to dry things out. Temps will see little diurnal range tonight and Wednesday with the thick cloud cover in place until Wed night. Lows in the 30s and highs in the lower 40s are expected. .LONG TERM...(Thursday through Tuesday) Issued at 219 PM CDT Tue Apr 30 2019 General upper troughing over the central CONUS will keep us cool and slightly unstable for the extended. Thats not to say we won't see a few days with near average temperatures, as that is hard to do with early May sunshine, however we'll mainly be dealing with incursions of Canadian air this period. The first of note is when the long term starts off with GFS values around +/- 0C, about a standard deviation below climo. A weak warm advection regime develops briefly for Friday into Saturday, however the major deterministic models all show another burst of cold air for the middle of the weekend. As for moisture chances, the warm advection regime does bring some MUCAPE on the order of a few hundred J/kg to the far eastern CWA, so will keep mention of thunder Friday. The cold front over the weekend may also bring a low chance for some light additional moisture totals. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1221 AM CDT Wed May 1 2019 IFR/MVFR cigs will linger over the area through the TAF period. Rain showers will exit the eastern part of the are overnight. A more widespread area of light rain will move in on Wednesday. Cannot rule out the possibility of a little light snow mixing in with the rain across the western part of the CWA early Wednesday morning. Vsbys may fall to MVFR levels at times with the precipitation. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...Wise LONG TERM...Connelly AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 310 AM CDT Tue Apr 30 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010815- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 310 AM CDT Tue Apr 30 2019 /210 AM MDT Tue Apr 30 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829690.